WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication Improvement 2
- Education and Training 1
- Error Reporting and Analysis 1
- Human Factors Engineering 2
- Logistical Approaches 3
- Technologic Approaches 1
- Spotlight Case
by Kristin E. Sandau, PhD, RN, and Marjorie Funk, PhD, RN; April 2019
An elderly woman with a history of dementia, chronic obstructive pulmonary disease, hypertension, and congestive heart failure (CHF) was brought to the emergency department and found to meet criteria for sepsis. Due to her CHF, she was admitted to a unit with telemetry monitoring, which at this institution was performed remotely. When the nurse came to check the patient's vital signs several hours later, she found the patient to be unresponsive and apneic, with no palpable pulse. A Code Blue was called, but the patient died. Although the telemetry technician had recognized progressive bradycardia and called the hospital floor several minutes before the code, he was placed on hold because the nurse was busy with another patient. While he was holding, he observed worsening bradycardia, eventually transitioning to asystole, and tried to redial the unit, but no one answered.
Elizabeth Manias, PhD, RN, MPharm; October 2012
After having a seizure in the emergency department, a woman was to receive intravenous administration of an antiseizure medication. The nurse misread the medication order, gathered 32 vials of the medication, and administered a 10-fold overdose to the patient, who died several minutes later.
Tess Pape, PhD, RN, CNOR; February 2006
Bypassing the safeguards of an automated dispensing machine in a skilled nursing facility, a nurse administers medications from a portable medication cart. A non-diabetic patient receives insulin by mistake, which requires his admission to intensive care and delays his chemotherapy for cancer.
Robert L. Wears, MD, MS; September 2004
A nurse notices that an IV medication she is about to administer is possibly mislabeled, as it looks like a different drug. However, she is interrupted before she can call the pharmacy and winds up hanging the bag anyway.